Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS La Crosse, WI

July 28, 2002Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 2002, 7:28 PM CDT for Buffalo County, Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 7:28 PM CDT (00:28 UTC)
Expired
Jul 28, 2002, 8:30 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:30 PM CDTHail 0.88Mondovi, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS53 KARX 290028
SVRLSE
WIC011-290130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 830 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF MODENA...OR ABOUT 10 MILES
  SOUTHWEST OF MONDOVI...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MONDOVI AT 745 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4456 9194 4438 9187 4439 9161 4460 9157

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:27 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 28, 3:27 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
327 PM CDT SUN JUL 28 2002

PRIMARY FORECAST CONCERN REMAINS CENTERED ON THUNDERSTORMS CHANCES
FOR TONIGHT.

SURFACE ANALYSIS THIS AFTERNOON SHOWS A LOW IN SOUTHEAST SOUTH
DAKOTA BETWEEN KFSD AND KYKN. WARM FRONT EXTENDS EAST INTO CENTRAL
WISCONSIN. COLD FRONT EXTENDS SOUTH THROUGH NEBRASKA.

SHORT WAVE TROUGH CROSSING THE ROCKIES THIS AFTERNOON HAS ALREADY
CAUSED THUNDERSTORM COMPLEX TO DEVELOP IN SOUTH DAKOTA. THIS
COMPLEX IS MOVING EAST NORTHEAST WITH CURRENT MOVEMENT BRINGING INTO
THE WESTERN SECTIONS OF THE FORECAST AREA DURING THE EARLY EVENING
HOURS. BOTH THE ETA AND AVN HANDLE THE SHORT WAVE TROUGH IN A
SIMILAR FASHION TAKING THE STRONGEST LIFT...WHICH IN EXCESS OF 200
UBAR/S...FROM SOUTHWEST MINNESOTA TOWARD NORTH CENTRAL WISCONSIN.
LIFT OF 100 UBAR/S GOES ACROSS THE FORECAST AREA NORTH OF THE
IOWA/MINNESOTA BORDER AND WILL RAISE POPS TO 70 PERCENT THERE.
MENTION OF HEAVY RAIN IS ALREADY IN PLACE AND WILL MAINTAIN AS
PRECIPITABLE WATERS SHOULD EXCEED TWO INCHES. GIVEN THE EXPECTED
MOVEMENT OF THE THUNDERSTORM COMPLEX DO NOT THINK THERE IS A
FLOODING THREAT UNLESS SOME BACK BUILDING OCCURS IN SLIGHTLY
DIFLUENT THICKNESS PATTERN.

POTENTIAL FOR LEFT OVER ACTIVITY TO BE OVER THE MAINLY EASTERN
SECTIONS OF THE FORECAST AREA THROUGH THE MORNING HOURS. WILL
MAINTAIN THE CHANCE POPS. SUBSIDENCE BEHIND THE SHORT WAVE TROUGH
SHOULD ALLOW FOR GOOD CLEARING DURING THE LATE MORNING AND
AFTERNOON. COOLER AND DRIER AIR WILL BE SLOW TO FILTER IN AND HAVE
RAISED BOTH TEMPERATURES AND DEW POINTS FOR MONDAY OVER PREVIOUS
FORECAST. HIGH PRESSURE MOVES EAST OF THE AREA TUESDAY ALLOWING
SOUTH FLOW TO SET UP. TEMPERATURES SHOULD BE SIMILAR OR A LITTLE
WARMER THAN MONDAY.

NEXT SYSTEM LOOKS TO COME IN FOR WEDNESDAY INTO THURSDAY. ETA
EXTENSION THROUGH 72 HOURS NOT SHOWING ANY ACTIVITY ALONG THE FRONT
SO WILL KEEP A DRY FORECAST THROUGH TUESDAY NIGHT. CHANCE CONFINED
TO NORTHERN AREAS WEDNESDAY AND THEN ACROSS THE FORECAST AREA
THURSDAY.

COORDINATED WITH MPX AND DVN.

.LSE...NONE.

04

In the hours before

Special weather statement, Jul 28, 4:06 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT SUN JUL 28 2002

...A TORNADO WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
538...WHICH IS IN EFFECT UNTIL 900 PM CDT.

IN IOWA THIS WATCH INCLUDES...
MITCHELL...FLOYD...HOWARD AND CHICKASAW

IN MINNESOTA THIS WATCH INCLUDES...
WABASHA...DODGE...OLMSTED...WINONA...MOWER AND FILLMORE

IN WISCONSIN THIS WATCH INCLUDES...
BUFFALO

04
Special weather statement, Jul 28, 4:06 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT SUN JUL 28 2002

...A TORNADO WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
544...WHICH IS IN EFFECT UNTIL 900 PM CDT.

IN IOWA THIS WATCH INCLUDES...
MITCHELL...FLOYD...HOWARD AND CHICKASAW

IN MINNESOTA THIS WATCH INCLUDES...
WABASHA...DODGE...OLMSTED...WINONA...MOWER AND FILLMORE

IN WISCONSIN THIS WATCH INCLUDES...
BUFFALO

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:28 PM CDTFlash Flood WarningARXBuffalo3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.